Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS El Paso, TX

June 27, 2008Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2008, 4:20 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 4:20 PM MDT (22:20 UTC)
Expired
Jun 27, 2008, 5:00 PM MDT
In force
40 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 208 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 272220
SVREPZ
NMC017-023-029-272300-
/O.NEW.KEPZ.SV.W.0021.080627T2220Z-080627T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF SILVER CITY...
  NORTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...
  EXTREME NORTH CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE LOCATED
  IN THE VICINITY OF GILA...BUCKHORN AND MULE CREEK AND WERE 
  MOVING SOUTH AT 20 MPH TOWARD THE SILVER CITY VICINITY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HURLEY...CENTRAL AND BAYARD

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3309 10907 3299 10815 3259 10785 3258 10874
TIME...MOT...LOC 2217Z 338DEG 13KT 3296 10856

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:37 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 1:37 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
137 PM MDT FRI JUN 27 2008

.SYNOPSIS...
MOISTURE REMAINS TRAPPED UNDER HIGH PRESSURE ALOFT OVER THE
REGION. DAYTIME HEATING WILL CREATE UNSTABLE CONDITIONS AND
ALLOW ISOLATED THUNDERSTORMS TO DEVELOP ONCE AGAIN THIS AFTERNOON
AND THIS EVENING. THE HIGH PRESSURE ALOFT WILL SHIFTS TO NORTHERN
NEW MEXICO AND ARIZONA SATURDAY. THIS WILL INCREASE EAST FLOW AT
THE SURFACE WILL BRING IN ADDITIONAL MOISTURE. LOOK FOR SHOWER AND
THUNDERSTORM TO BECOME INCREASE SATURDAY NIGHT AND AGAIN ON
SUNDAY AND MONDAY. TEMPERATURES WILL ACTUALLY COOL TO NORMAL
SUNDAY AND MONDAY BUT THE INCREASED HUMIDITY MAY MAKE SEEM JUST AS
HOT.

&&

.DISCUSSION...
SYNOPTICALLY NOTHING HAS CHANGED. HIGH PRESSURE ALOFT REMAINS JUST
TO OUR SOUTH. UNDER THIS HIGH PLENTY OF MID LEVEL MOISTURE REMAINS
TRAPPED OVER THE AREA. STORM DEVELOPMENT LATER THIS AFTERNOON AND
THIS EVENING WILL BE DEPENDENT ON SURFACE HEATING AND POSSIBLE
OUTFLOW BOUNDARYS FROM OUTSIDE OF THE CWFA TO DESTABILIZE THE
ENVIRONMENT AND TRIGGER CONVECTION. EXPECT AT LEAST ISOLATED
STORMS THIS EVENING...AND SCATTERED OVER SOME AREAS. AS WITH DAYS
PAST THE LOW LEVELS ARE QUITE DRY. THIS WILL FOSTER MICROBURST
POTENTIAL FOR ANOTHER NIGHT OF STRONG GUSTY OUTFLOW BOUNDARIES.
ACCOMPANYING THIS WILL BE AREAS OF BLOWING DUST AND REDUCED VSBYS.

TOMORROW MIGHT SEE A SLIGHT DOWNWARD TREND IN STORM POTENTIAL AND
COVERAGE AS THE UPPER HIGH SHIFTS NORTH OVER THE AREA. MODELS
INDICATE SOME DRYING AS LOW AND MID FLOW BECOMES NW. DONT BELIEVE
WE WILL DRY OUT ENOUGH TO SQUELCH STORMS SO POPS WILL REMAIN.

LATE SAT INTO SUNDAY MORNING A BACK DOOR LOW LEVEL PUSH WILL MOVE
IN FROM THE E/NE. ALOFT THE UPPER HIGH WILL SHIFT FURTHER N AND W.
THIS WILL PUT US UNDER A DEEP E/SE FLOW AND HELP TO IMPORT
HEALTHIER LEVELS OF MOISTURE INTO THE CWFA. INCREASED STORM
CHANCES ARE EXPECTED SAT NIGHT THROUGH MONDAY WITH THIS PATTERN.
INCREASED CLOUDS SHOULD LEAD TO COOLER TEMPERATURES.

TUESDAY LOOKS TO BEGIN A TRANSITION WHERE THE UPPER HIGH CENTERS
BACK OVER THE AREA. SOME DRYING AND SOME WARMING ARE EXPECTED.
STILL LOOK TO KEEP ENOUGH MOISTURE TO WARRANT THE MENTIONS OF
SLIGHT CHANCE OF AFTN/EVE STORMS THROUGH THE END OF THE FORECAST CYCLE.

&&

.AVIATION...VALID 28/00Z-29/00Z...
MOSTLY VFR THROUGH THE PERIOD WITH CLDS ABOVE 7K FT AGL. ISOLATED
SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY LATE AFTN AND EVENING
HOURS WITH MVFR TO IFR CONDITIONS AND GUSTY WINDS NEAR ANY
THUNDERSTORMS OR BUILDUPS...BKN070 AGL 4SM BLDU -TSRA.

&&

.FIRE WEATHER...
THERE STILL IS A RISK FOR ISOLATED AREAS OF DRY LIGHTNING MAINLY
EXTREME SOUTHWEST NEW MEXICO LATE FRI AFTN/EVENING. FIRE DANGER
REMAINS HIGH A FEW AREAS OF VERY HIGHT. OVERALL RELATIVE HUMIDITIES
ARE GRADUALLY INCREASING ACROSS THE FIRE WEATHER ZONES. TEMPERATURES
WILL REMAIN ABOVE SEASONAL NORMS. THE UPPER HIGH PRESSURE SYSTEM
OVER SOUTHERN NEW MEXICO IS FORECAST TO REPOSITION STARTING SATURDAY
ALONG WITH A SURFACE BACKDOOR FRONTAL PASSAGE FROM THE EAST LATE
SATURDAY INTO SUNDAY...RESULTING IN AN INCREASE IN MOISTURE
AVAILABILITY AND INCREASING CHANCES FOR THUNDERSTORMS AND WETTING
RAIN ACROSS THE ENTIRE AREA. THIS SHOULD HELP TO IMPROVE THE DROUGHT
CONDITIONS AND FURTHER LESSEN THE FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  73  95  71 /  20  10  20  30  30
SIERRA BLANCA TX        68  97  66  91  64 /  20  30  20  40  40
LAS CRUCES              72  98  71  95  68 /  20  10  20  30  30
ALAMOGORDO              67  96  66  91  65 /  20  20  30  30  30
CLOUDCROFT              51  74  48  69  46 /  30  30  30  40  40
TRUTH OR CONSEQUENCES   69  95  68  93  64 /  20  10  20  30  30
SILVER CITY             56  91  58  86  58 /  20  20  20  30  30
DEMING                  70  97  68  95  65 /  20  10  10  30  30
LORDSBURG               70  98  69  96  65 /  20  10  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / 20

In the hours before

Special weather statement, Jun 27, 3:45 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 PM MDT FRI JUN 27 2008

NMZ022-023-031-032-280100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES
REGION-SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR
CONSEQUENCES...DEMING...
345 PM MDT FRI JUN 27 2008

...AREAS OF THUNDERSTORMS MOVING INTO THE REGION WILL CREATE STRONG
OUTFLOW WINDS LATE THIS AFTERNOON AND THIS EVENING...

AT 345 PM MDT THUNDERSTORMS HAD DEVELOPED IN THE GILA REGION AND
OVER THE BLACK RANGE OF SOUTHWEST NEW MEXICO. THESE STORMS ARE
MOVING SOUTHEAST AT 15 MPH. DRY AIR NEAR THE SURFACE WILL ONCE AGAIN
ALLOW STRONG OUTFLOW WINDS TO FORM WITH SOME OF THESE STORMS OVER
THE NEXT FEW HOURS.  WIND GUSTS MAY APPROACH 55 MPH IN A FEW SPOTS
NEAR STORMS AND MAY RESULT IN BLOWING DUST SHARPLY REDUCING
VISIBILITIES OVER LOWLAND ROADS.

MOTORISTS ARE ADVISED TO STAY ALERT NEAR STORM AREAS AS VISIBILITIES
MAY DROP RAPIDLY TO BELOW 1 MILE IN BLOWING DUST.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:45 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra30 min
Jun 27, 5:48 PM MDTSevere Thunderstorm WarningEPZGrant, Luna42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.